g
Printer Friendly Version

editor  
BellaOnline's Nursing Editor
 

Serotonin

It is almost impossible to throw a stone without hitting someone on a drug that affects serotonin levels in the body. With so many of our patients and clients relying on these prescriptions and supplements to assist them in their daily lives, it is important for the nurse to fully understand this neurotransmitter.

Serotonin is similar to the spice salt. It does not excite neurons itself, but rather “modulates the responses of other neurotransmitters” (1) by making their effects stronger or lighter. Too much salt, and the flavor is nauseating and makes us sick. Too little salt, and the flavor, or spice of life, is absent. Serotonin is produced by the pineal gland from dietary intake of the amino acid, tryptophan. This in turn, becomes 5-HTP, which is then made into serotonin by enzymatic action. Both of these can be purchased as a supplement, but tryptophan supplementation has a rocky history and is harder to obtain. Anyone taking either of these supplements should not be on an SSRI, as it could cause Serotonin Syndrome, a dangerous “overdose” of serotonin characterized by overstimulation of the sympathetic nervous system. This results in diarrhea, agitation, elevated blood pressure, fever, and loss of coordination.

Serotonin is released by the synaptic vesicle from the axon where it binds briefly to special receptors. From there, a pump reabsorbs the serotonin for storage or to be metabolized. This is where pharmaceuticals come into play. SSRIs are selective serotonin reuptake inhibitors, meaning that the pump action is delayed, allowing the serotonin to linger longer in the synapse. This has been found to improve mood, decrease aggression and irritability, and assist with sleep and appetite. The metabolism of serotonin is initiated by the enzyme MAO. This is why MAO inhibitors have the result of positively affecting serotonin levels. Illegal drugs also involve serotonin. LSD and Mescaline mimic serotonin in the brain, pushing those receptor buttons longer and harder, causing a feeling of euphoria. Ecstasy is aptly named, as it is causes the release of stored serotonin.

The body has the most serotonin present in the cells of the intestines. It normally does not reach the brain because of the blood-brain barrier, but occasionally if we are sick, those gut cells release enough serotonin that it reaches our bloodstream causing nausea. Another way that the body attempts to regulate serotonin is by causing us to crave carbohydrates that are high in tryptophan. Stress depletes serotonin, so the more we run our bodies on high alert, the less serotonin we have to calm ourselves and respond appropriately. People with low levels of serotonin have lower libido, which can lead to dysfunction in relationships, leading to unhappiness and perpetuation of stress. Many of our patients feed this stress, literally, by eating to make themselves feel better. Laughter releases serotonin, so teach your patients and clients the ways to naturally get that “high“, encourage therapy to talk about issues that cause them chronic stress, refer them to local meditation classes, and explain how exercise releases serotonin. Understanding serotonin can lead to behavioral improvements, possibly reducing the need for pharmaceutical intervention and reducing the risk of polypharmacy.

References:
(1) Nelson, Randy J. “Biology of Aggression”. Oxford Unity Press, Inc. 2005.




This site needs an editor - click to learn more!

Nursing Site @ BellaOnline
View This Article in Regular Layout

Content copyright © 2013 by Julie Reeser, RN. All rights reserved.
This content was written by Julie Reeser, RN. If you wish to use this content in any manner, you need written permission. Contact Editor Wanted for details.



| About BellaOnline | Privacy Policy | Advertising | Become an Editor |
Website copyright © 2013 Minerva WebWorks LLC. All rights reserved.


BellaOnline Editor